So two months ago I went to the health clinic to get birth control. I’m turning seventeen in a month and I’m not sexually active. The only reason I wanted these pills, is because I researched them and saw that they can lessen the intensity of your cramps during your period, and some can actually make your period stop. This is what I really wanted!

I have super bad cramps. They get to the point where I curl up in a ball, drugged up on Midol with a heating pad, and they’re still bad. So I decided birth control should help the problem.

So I’m on my second pack of “Alesse,” currently on the sugar pills at the end. And I’m on my period right now. I still have bad cramps, and my period is pretty heavy.

What I wanted to know was, will my period ever lessen and my cramps go away? That’s the main reason I’m on the pill, for these horrible cramps. The nurse gave me three packages of the pills to do a trial run… So far, I’m horrible moody (sometimes depressed) and still have bad cramps.

Any suggestions/comments as to when these will kick in, or if they ever will? Is “Alesse” even going to help? 🙁

Thanks!

12 Responses to Birth control + cramps?

  1. Nwooeva says:

    I was on several brands of HBC when I was your age, trying to find a brand that didn’t make me moody. Failed at that. :/ However, all of them did make my period lighter and kill my horrid cramps.

    I’m on Alesse right now and am stacking; that is, not taking the placebo pills. I haven’t had a period yet and I’m onto my second pack. Perhaps talk to someone at the clinic about stacking packs?

  2. Gru007 says:

    Oh, that’s what stacking means? Not taking the placebo pills? Do you just go right to the next pack or wait a week? Does that stop your period? lol questions much, haha

  3. Nwooeva says:

    No break at all. You take active pill #21, then go right to the next pack the following day.

    For some, this will completely stop your periods for as long as you continue to stack. Others will get some breakthrough bleeding [the chance increases after each consecutive month of stacking, IIRC], though in most cases it won’t be as much as an actual period would be.

  4. Gru007 says:

    Hm, I might do that. Is it bad or unhealthy in any other way?

  5. Nwooeva says:

    As far as VP’s taught me, there’s nothing bad about stacking. I inquired about stacking Alesse just last month and every response I got said it wasn’t harmful and just reminded me that spotting is a possibility.

    When you do stop stacking, though, that first period might be a doozy. Some people’s uterine lining will continue to thicken even while on HBC, so without menstruating it has nowhere to go and when you finally bleed, it’s heavy. That varies by person, though. Your first period after stacking might not be any different or could even be lighter.

    Also, I never stacked in the past, but my period remained lighter and the cramps never came back even years after I stopped taking the pill. So some positive effects of HBC can linger even when you’re not on it. 🙂

  6. 29dWoman says:

    There are some concerns about younger users doing it http://www.scarleteen.com/article/body/i_being_born_woman_and_suppressed

    But you should be fine 🙂

  7. AssFriut says:

    As an alternative, have you tried “Aleve” (generic name “Naproxen”) for painkilling your cramps?

    I found aleve worked much much better than midol/advil and lasts all day. Just drink a big glass of water or two when you take it (it can be hard on your intestines or something if you don’t)

    I get pretty bad cramps and heavy periods – on each period day I take an aleve in the morning and I don’t experience pain at all. I checked in with my doctor if it was okay that I was taking this for 4-6 days every month and she said it was safe + aleve does actually lower flow a bit.

  8. Dekdy says:

    Most people will find shorter and less painful periods on some brand of hormonal birth control. That said, for each brand, it can take 3 months of “settling in” to work through the side effects. Additionally, a lot of people have to try multiple brands before they find one that works with their system. And a few of us do try numerous brands, only to have the same debilitating cramps on each one.

  9. Sll99 says:

    It usually takes at least three months for your body to get used to the new hormones; I believe it took 3-4 months for my cramps to go away when I started HBC.

  10. 29dWoman says:

    I tried to get lighter/less painful periods via pills and nuvaring, and only the Mirena IUD has made any impact on that whatsoever :/

  11. 12Nobody says:

    When I was around 16, I started birth control for the same reason as you, for my killer cramps. The first kind of birth control I was on made them SO. MUCH. WORSE. And also gave me awful acne, which I never had before. I kept with that kind for 3 months, and then the doctor switched me to another kind that lessened my cramps and made my acne disappear. Unfortunately I can’t remember what the two different kinds were called.

  12. Kdgle says:

    Like charissa, the only OTC pain med that worked for me was Aleve. I also got some major relief from cramp bark — I take “Aunt Flo’s Cramp Relaxer” which works great! You can get it at natural food stores. I would suggest trying a different pill…my experience with oral contraceptives was that they helped in the first month at least a little with cramping, and then produced even more relief as time went on. They also made my period much less heavy, although it didn’t disappear altogether. Eventually I stopped taking them because they made me moody, but I was on them with good results from age 18 to 22.

    Now I have a Mirena (i’m 34) and it’s been great so far! I’m not sure I would have been okay getting one when I was 17, honestly, it probably would have struck me as seriously creepy, but I love mine and if you can’t find a birth control pill that helps with the cramps, you might look into it.

Leave a Reply